Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Birmingham, AL

July 7, 2004Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 7, 2004, 4:47 PM CDT for Walker County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 4:47 PM CDT (21:47 UTC)
Expired
Jul 7, 2004, 5:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 072147
SVRBHM
ALC127-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF CORDOVA

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOODSPRINGS...OR ABOUT 8 MILES SOUTHWEST OF CORDOVA...AND MOVING
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PARRISH.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3373 8739 3361 8737 3362 8717 3379 8713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:18 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 2:18 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED JUL 7 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
DURING MAINLY THE AFTERNOON AND EVENING HOURS THROUGH FRIDAY AS
THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF A FRONT JUST
NORTH OF ALABAMA.  DRIER WEATHER CAN BE EXPECTED THIS WEEKEND
AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE SOUTHEAST.
TEMPERATURES WILL REMAIN AROUND TO SLIGHTLY ABOVE NORMAL
THROUGH THE FORECAST PERIOD.

.SHORT TERM...(TONIGHT THROUGH SATURDAY) DETERMINING WHEN AND WHERE
RAIN WILL OCCUR IS THE MAIN SHORT TERM FORECAST CHALLENGE.

AT 2 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE OVER THE
FORECAST AREA...MOST NUMEROUS OVER NORTHWEST ALABAMA INTO NORTHERN
MISSISSIPPI JUST SOUTH OF A COLD FRONT.  WARM CONDITIONS PREVAILED
WITH TEMPERATURES MAINLY IN THE UPPER 80S AND LOWER 90S...EXCEPT 70S
IN AND NEAR LOCATIONS THAT WERE RECEIVING RAINFALL.

FOR THE SHORT TERM...WILL NOT MAKE MANY CHANGES AS ONGOING FORECAST
HANDLES THE WEATHER WELL.  HAVE NO PREFERENCE TOWARD ONE MODEL OR
ANOTHER...SO WILL USE A BLEND.

TONIGHT...PLAN ON KEEPING CHANCE OF RAIN EVERYWHERE.  THE HIGHEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND NORTH OF
INTERSTATE 20 WHERE LIFT WILL BE MAXIMIZED CLOSER TO THE FRONT.
ALTHOUGH MOST OF SHOWERS AND STORMS WILL DISSIPATE SHORTLY AFTER
SUNSET...A FEW THIS EVENING MAY BE STRONG WITH GUSTY WINDS AS THE
MAIN HAZARD THANKS TO DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE.
OTHERWISE...SKIES WILL BE PARTLY CLOUDY...AND LOW TEMPERATURES WILL
MAINLY BE IN LOWER 70S.

ON THURSDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO ONCE
AGAIN DEVELOP OVER THE AREA BY AFTERNOON.  THE FOCUS FOR SHOWERS
AND STORMS WILL SHIFT FARTHER SOUTH AS DRIER AIR IS FORECAST TO
MOVE INTO NORTH ALABAMA.  THEREFORE...WILL TIER RAIN CHANCES
HIGHER SOUTH AND LOWER NORTH.  NOT EXPECTING SEVERE STORMS AS
WINDS WILL BE WEAK.  HIGH TEMPERATURES WILL BE A LITTLE COOLER
MOST PLACES...AROUND 90 AS OPPOSED TO THE LOWER AND MID 90S AS
OF LATE.

FRIDAY INTO SATURDAY...RAIN CHANCES WILL DIMINISH AS WE HEAD INTO
THE WEEKEND AS WARMER AND DRIER MID LEVEL AIR INVADES THE AREA THANKS
TO HIGH PRESSURE BUILDING INTO THE REGION.  WILL KEEP LOW RAIN
CHANCES DURING THIS TIME FRAME FOR POSSIBLE AFTERNOON CONVECTION...
THOUGH MOST PLACES SHOULD BE DRY.  DAYTIME TEMPERATURES WILL WARM
UP INTO THE LOWER AND MID 90S.
&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) WARM AND DRY WEATHER IS
EXPECTED DURING THIS PART OF THE FORECAST UNDER THE CONTROL OF
HIGH PRESSURE.  CURRENT FORECAST DEPICTS THIS TREND AND WILL NOT
MAKE MANY CHANGES.
&&

.PRELIMINARY NUMBERS...

GADSDEN    69 89 69 90 68 / 40 30 20 30
ANNISTON   71 89 70 90 71 / 40 40 20 30
BIRMINGHAM 71 89 73 90 73 / 40 40 20 30
TUSCALOOSA 72 91 72 92 71 / 40 40 20 30
CALERA     72 89 72 91 71 / 40 40 20 30
AUBURN     72 88 72 91 72 / 30 50 30 30
MONTGOMERY 74 91 72 93 73 / 30 50 30 30
TROY       72 90 71 92 70 / 30 50 30 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Jul 7, 1:09 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUL 7 2004

ALZ011>015-017>050-081800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
109 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE INTO THE AREA THROUGH THE AFTERNOON AND EVENING.  A
FEW OF THESE STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE WIND
GUSTS UP TO 40 MPH OR LOCALLY HEAVY RAINFALL.

THE STORMS SHOULD START TO DIMINISH IN INTENSITY AND COVERAGE BY
9 PM.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO ORGANIZED OR WIDESPREAD AREAS OF SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 3:25 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED JUL 7 2004

ALZ011-012-072100-
LAMAR-MARION-
325 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING LIKELY FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 6 MILES SOUTHWEST OF BEXAR TO 37 MILES
WEST OF MILLPORT...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BEXAR...DETROIT...WESTON...VERNON...MOLLOY...MILLPORT...MANSFIELD AND
HACKLEBURG THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

AN ADDITIONAL THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 7, 4:00 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT WED JUL 7 2004

ALZ013-072130-
FAYETTE-
400 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 430
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF GLEN ALLEN TO 21 MILES
SOUTHWEST OF BELK...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WAYSIDE...MOUNT VERNON...GLEN ALLEN...BELK...FAYETTE AND STUDDARDS
CROSSROADS THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:38 PM CDTSevere Thunderstorm WarningBMXLamar, Marion67 min
Jul 7, 5:21 PM CDTSevere Thunderstorm WarningBMXSt. Clair24 min
Jul 7, 5:44 PM CDTSevere Thunderstorm WarningBMXTalladega46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.